Depersonalization "Ask The Expert"
|I have OCD and
from time to time I experience the feelings of depersonalization. Is this
common to happen with anxiety disorders? My anxiety is based on fears of
my thoughts and mental illness. I always seem to be very in tune to my
thinking and the way I am feeling which seems to cause these feelings of
depersonalization. When I feel these feelings they cause a lot of anxiety
since I worry about loosing my mind etc. and I feel compelled to think
about my past to try and reconnect with myself. Is cognitive Behavioral
therapy helpful with this?
You are correct: it is rather typical for
particular types of depersonalization to affiliate with anxiety and OCD.
On the one hand you are not quite correct: depersonalization could rather
be seen as "an evidence" of the mind than the real threat to
lose it. Depersonalization might be linked to some distortions of
self-organization. Almost always depersonalization is a very painful
experience. To help yourself it is more reasonable to consult a
psychiatrist and then to decide which type of therapy would be optimal in
I have been
diagnosed with depersonalization and have been "experiencing"
this for almost ten years. I would like to check out some alternative
solutions to this problem and am willing to go just about anywhere to get
into my body and "self". I have tried all different sorts of
medications and nothing has really taken. Can you offer any advice on
therapies that have worked or places that offer help with this awful
Thank you for sharing your experience. Resistance to therapy and
persistence in time are two characteristics which are so typical for
depersonalization and which make this syndrome so devastating and
unbearable. There are some general frameworks for therapy of
depersonalization, and there are also, outside of these, some variety of
methods for treating depersonalization. It is difficult to guess which one
would work better for your case. You probably know that different patients
respond to different approaches. So to find a doctor with expertise in
depersonalization who understands you and whom you trust is the optimal
start to deal with this disorder. There are some places focused on the
therapy of depersonalization in the USA, UK and Europe but diagnostic
conclusions or therapeutic recommendations have to be based on direct
You are certainly welcome to write to our site. We hope that it might help people with depersonalization and their families and friends, but we are also clear about our limitations particularly defined by the electronic format of our activity.
I had a baby
about six months ago and have been experiencing depersonalization for
about five months. I never have been through anything like this. I never
have been through anything like this until I took Paxil. I have also been
having a lot of anxiety and crying spells and all because of my
depersonalization. I get it really bad after eating. Could you explain to
me what me stomach has to do with my brain and why it's worse after
eating? I was diagnosed with H-pylori. I had the infection for a long time
followed by pains and diarrhea. The doctor put me on triple antibiotics
and I have to wait about a month to be retested.
I have never been through anything like this. Will I always be this away? Or will it go away on its own?
Thank you for your time.
The combination of the GI
and psychological symptoms you’ve described may be just a coincidence or
they might be related. Worsening after eating could also be a
gastroentorological symptom or a sign of somato-psychopathological
distortions. A clinical investigation is needed to find this out.
It is not clear how depersonalization
appeared in your case and which experiences in particular you call
depersonalization. How do you experience anxiety? How is your baby? Are
you enjoying having the baby? Who is taking care for the baby? There
are a lot of issues to explore before the understanding how your condition
would be traced.
Because I have
lived with depersonalization (I have only just found out there is a name
for my condition) since I was about 10 years old, never relenting, do you
think it could be in any way problematic for me to seek medication
Usually physicians use medication to help
people with depersonalization. It does not seem to be problematic to seek
treatment which includes meds for depersonalization. This is rather an
optimal way to deal with it.
|I've seen several references to fluorescent lighting aggravating DP. Does this offer a clue in terms of light frequency modulating or corrupting electrical activity in the brain?. Sometimes when I'm in a supermarket I get so disorientated that I have to leave quickly.|
Sensorial hypersensitivity is often combined with certain types of
depersonalization. I am not a real expert in the matter but it seems still
there is no clear understanding of possible brain dynamics of the process.
The experimental data are controversial and the theoretical attempts to
integrate them are not very successful. Depersonalization somehow stays a
mystery; slipping from good positive science.
|I continually tell myself things to do in my head and the only time when I can feel happy or act as though I am happy is when I tell myself to . I have myself trained so to speak and can't break the cycle . Do you think that it is partially associated to OCD I do . Do you think that OCD pills would help ? Please respond thank you.|
|ANSWER: The experiences similar to what you have are known and are not rare. Though your descriptions are quite precise, clear and sharp they are not enough to make a diagnostic qualification. A psychiatric consultation would be a good step to understand your experience and to find the optimal way to help you.|
suffering from Depersonalization Disorder for the past 2 years. It
either occurred at the same time as or following a psychotic episode; it's
impossible to determine. It's suspected that the cause is either a
reaction to the psychosis and/or directly related to my life-long PTSD
and/or a number of serious traumas 2-3 years ago. I also have Bi
Polar I Disorder, depression, panic attacks, some obsessive/compulsive
behaviors, and high level anxiety. In addition, I've always been
highly introspective and have engaged in self-analysis.
Last fall my DP symptoms started to gradually lessen. My guess is that it was due to a combination of a natural remission, medications, therapy, increased knowledge of the disorder, and contact with others suffering from it. According to all of the information I've read "cognitive functioning remains intact", BUT as time passes, I've been experiencing increasing difficulties with mine. I did post a question on the UK board hoping to find others with a similar problem and did receive a few replies. I also found other references to the problem mentioned in postings regarding other symptoms.
What confuses and concerns me, is why is my thinking "failing" when my other symptoms have been improving? Neither my psychiatrist nor therapist are expert at treating DP, but they're certainly trying. I can't afford to go to a specialist as I'm on a Medicare HMO plan, so I go to a county mental health care center. A plan has been underway for several months to determine why I'm gradually "losing my mind". A mental health managed care group is coordinating the process, but it seems as though they're not entirely sure how to proceed. This "plan" has been changed several times to my dismay. Now I'm tentatively supposed to see a neurologist, have neuro psychological testing again, and have an MRI.
Do you have any information that I
haven't encountered about the loss of cognitive functioning? Does it
appear that the diagnostics are headed in the right direction? Are
there DP specific tests I should undergo that perhaps those coordinating
my care are unaware of? What would you suggest that I do (if
anything) in this situation? I can't think of what else I should be
asking. I'm disturbed by what appears to be major confusion on the
part of the professionals handling my case!
It is not clinically clear what you mean by cognitive functioning failing.
Some cognitive things could be related not with depersonalization but with
other presentations. It could be helpful to discuss this with a
psychiatrist. Your case sounds like a complex one and only direct clinical
observation would clarify what is what.
But please do not fixate on feeling lost in
the Forest - you are searching for the way out. It sounds like you did see
this way and made some good steps forward.
|I'm curious, have you ever heard of depersonalization being brought on by the use of certain prescription drugs, specifically Celexa or Lexapro?|
|ANSWER: No data as far as I know. Celexa or its L-iso Lexapro could rather reduce the depersonalization experience.|
|Overview||Personal Stories||Contact Us||Forum|
|Links||Art & Poetry|
Copyright © 2004 - Depersonalization.info